Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 147, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2005, 3:21 PM CDT for Grant County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2005, 3:21 PM CDT (20:21 UTC)
- Expired
- Jun 28, 2005, 3:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Grant County, KS
The radar
The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 3:30 PM CDT | TSTM WND GST 60 | 2 S Ulysses, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -459 J/kg
- Mixed-layer LCL
- 2145 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 282020 SVRDDC KSC067-282045- /O.NEW.KDDC.SV.W.0147.050628T2021Z-050628T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 321 PM CDT TUE JUN 28 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN SOUTHWEST KANSAS. * UNTIL 345 PM CDT * AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF ULYSSES...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF GRANT COUNTY... ULYSSES... HICKOK... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3760 10153 3741 10151 3747 10112 3772 10111 $$ GRZYWACZ
2 follow-up statements
000 WWUS53 KDDC 282032 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 332 PM CDT TUE JUN 28 2005 KSC067-282045- /O.CON.KDDC.SV.W.0147.000000T0000Z-050628T2045Z/ GRANT KS- 332 PM CDT TUE JUN 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR GRANT COUNTY UNTIL 345 PM CDT... AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ULYSSES...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF GRANT COUNTY... ULYSSES... HICKOK... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3760 10153 3741 10151 3747 10112 3772 10111 $$ GRZYWACZ
000 WWUS53 KDDC 282045 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CDT TUE JUN 28 2005 KSC067-282055- /O.EXP.KDDC.SV.W.0147.000000T0000Z-050628T2045Z/ GRANT KS- 345 PM CDT TUE JUN 28 2005 ...THE SEVERE THUNDERSTORM WARNING FOR GRANT COUNTY WILL EXPIRE AT 345 PM CDT... AT 345 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3760 10153 3741 10151 3747 10112 3772 10111 $$ GRZYWACZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:15 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 28, 2:15 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 215 PM CDT TUE JUN 28 2005 .DISCUSSION... DAYS 1-2... A LEAD SHORTWAVE TROUGH OVER THE DESERT SW WILL BE EJECTED NE ACROSS THE PLAINS TONIGHT AND WEDNESDAY. MEANWHILE, A STRONGER TROUGH WILL PROGRESS EASTWARD INTO THE NORTHERN PLAINS. MOISTURE CONVERGENCE WILL MAINLY BE NORTH OF OUR FCST AREA ALONG THE WARM FRONT TONIGHT. THE TRAILING COLD FRONT WILL PUSH ACROSS KANSAS WEDNESDAY. A FEW VERY HIGH BASED STORMS ARE POSSIBLE BY EVENING ALONG THIS FRONT. THE HOTTEST AIR WILL BE IMMEDIATELY SOUTH OF THE FRONT ON WED FROM DDC SOUTH, WITH MAXES POSSIBLY AS HIGH AS 105F. THE FRONT SHOULD BE IN FAR SOUTHERN KS OR OKLAHOMA BY THURSDAY AS MAXES COOL INTO THE UPPER 80S. ANY STORMS WILL BE ALONG AND SOUTH OF THE FRONT. DAYS 3-7... MODELS CONTINUE TO SHOW MUCH MORE PROGRESSIVE PATTERN ACROSS THE COUNTRY BY LATE THIS WEEK. ECMWF IS A BIT OF AN OUTLIER...ESPECIALLY LATER IN THE PERIOD WITH A RIDGE OVER THE WESTERN U.S. COMPARED TO THE GFS AND CANADIAN ALONG WITH MOST OF THEIR ENSEMBLE MEMBERS SHOWING A WEAK TROUGH IN THIS AREA. THE MAIN DIFFERENCE THIS MAKES OVER OUR AREA IS MORE OF A W-SW FLOW ACROSS KS BRINGING IN HOT AND DRY CONDITIONS. HAVE GONE WITH THE CANADIAN/GFS SINCE THEY HAVE BEEN CONSISTENT FROM RUN TO RUN AND ENSEMBLE MEMBERS IN LINE WITH THEM AS WELL. BEST CHANCE FOR PRECIP WOULD BE ON THURSDAY NIGHT/FRIDAY...MAINLY ACROSS THE FAR SOUTHERN COUNTIES AS A DISTURBANCE MOVES AND FRONTAL BOUNDARY WILL BE IN NORTHERN OK TO START THE PERIOD. AFTER THAT MOVES THROUGH...AS STATED EARLIER DRY AIR WILL BE ADVECTING UP THIS WAY FROM THE SOUTHWEST ALONG WITH MORE TEMPERATURES NEARING 100 BY SUN/MON. COULD POSSIBLY SEE AN ISOLATED STORM OR TWO DEVELOP ALONG LEE TROUGH NEAR CO/KS BORDER BUT WITH AS DRY AS IT WILL BE WOULD NOT EXPECT MUCH RAIN FROM THEM AND THEREFORE NOT EVEN WORTH A 20 POP AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 103 67 87 / 0 20 30 00 GCK 67 102 64 87 / 0 20 20 00 EHA 65 99 64 87 / 10 10 20 00 LBL 69 103 66 87 / 0 20 20 00 HYS 71 102 66 87 / 0 10 20 00 P28 72 102 70 90 / 0 20 30 00 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && FINCH/GRZYWACZ
Hazardous weather outlook, Jun 28, 5:10 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 510 AM CDT TUE JUN 28 2005 KSZ030-031-043>046-061>066-074>081-084>090-291000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 510 AM CDT (410 AM MDT) TUE JUN 28 2005 .DAY ONE...THIS AFTERNOON AND TONIGHT THE RANGELAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY THIS AFTERNOON. HIGH TEMPERATURES RISING UP TO AROUND 100 DEGREES WILL RESULT IN AFTERNOON RELATIVE HUMIDITY VALUES DROPPING INTO THE 15 TO 25 PERCENT RANGE. GUSTY SOUTH WINDS WILL HELP DRY OUT MATURE AND CURED VEGETATION. OUTDOOR BURNING IS NOT RECOMMENDED. PEOPLE WORKING IN AND AROUND UNHARVESTED WHEAT FIELDS AS WELL AS STUBBLE FIELDS SHOULD EXERCISE EXTREME CAUTION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT TEMPERATURES ARE EXPECTED AGAIN ON WEDNESDAY AND WILL RESULT IN VERY HIGH FIRE DANGER CONDITIONS AHEAD OF A COLD FRONT THAT WILL MOVE SOUTH ACROSS WESTERN KANSAS BY LATE AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT DURING THE LATE AFTERNOON AND EVENING HOURS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS FROM STORMS THAT DEVELOP. THE COLD FRONT THAT MOVES THROUGH THE AREA ON WEDNESDAY WILL BECOME STATIONARY ACROSS OKLAHOMA AND THE TEXAS PANHANDLE ON THURSDAY. TO THE NORTH OF THE FRONT, SCATTERED THUNDERSTORMS COULD DEVELOP OVER THE HIGH PLAINS OF EASTERN COLORADO AND BECOME ORGANIZED AS THEY MOVE INTO WESTERN KANSAS DURING THE EVENING HOURS. DAMAGING WIND, LARGE HAIL AND HEAVY RAIN WILL BE POSSIBLE FROM STORMS THAT DEVELOP. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.